Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 203, NWS Wichita, KS

July 4, 2004Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 9:10 PM CDT for Russell County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2004, 9:10 PM CDT (02:10 UTC)
Expired
Jul 4, 2004, 10:15 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:49 PM CDTHAIL 14 W Russell, KS
Jul 4, 10:00 PM CDTHAIL 0.885 Sw Russell Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 050210
SVRICT
KSC167-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1015 PM CDT.

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF GALATIA...OR ABOUT 18 MILES
  NORTHWEST OF GREAT BEND...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  9 MILES SOUTHEAST OF RUSSELL AROUND 935 PM CDT...
  NEAR DORRANCE AROUND 945 PM CDT...
  NEAR LUCAS AROUND 1005 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1015 PM CDT.

LAT...LON 3870 9902 3871 9869 3892 9849 3911 9850
      3911 9889

$$

/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:34 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 4, 3:34 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SUN JUL 4 2004

.DISCUSSION...

THIS EVE/TNGT:
ATMOSPHERE IS RECHARGING ITSELF AS SUN BEGINS TO BREAK OUT FROM
OVERNIGHT STORMS. DAY TIME HEATING WILL CREATE VERY UNSTABLE
CONDITIONS ACROSS MUCH OF CENTRAL AND SRN KS THIS AFTERNOON INTO THE
EVENING HRS. WATER VAPOR IMAGERY SHOWS NEXT SHORT WAVE CURRENTLY
MOVING E INTO TX PANHANDLE WHICH IS TRYING TO PHASE WITH WITH
NORTHERN STREAM TROUGH. THERE WILL BE A FAIRLY STRONG CAP IN PLACE
TRYING TO HOLD DOWN THE VERY UNSTABLE CONDITIONS...HOWEVER
APPROACHING SHORTWAVE SHOULD WEAKEN CAP ENOUGH FOR STORMS TO FIRE
LATER THIS EVE. OUTFLOW BOUNDARY FROM LAST NIGHT WAS IN CENTRAL OK
BUT SHOULD MIX NORTHWARD AS SFC LOW DEEPENS OVER TX PANHANDLE.

STORMS LOOK TO DEVELOP ALONG A WEAK BOUNDARY IN CENTRAL KS AND ALONG
OUTFLOW/SEMI WARM FRONT BOUNDARY MIXING NORTH IN S CENTRL KS. SHEAR
WILL INCREASE DURING THE EVENING HRS WHICH WILL CAUSE STORMS TO
BECOME MORE ORGANIZED WITH A FEW SUPERCELLS POSSIBLE. CANNOT TOTALLY
RULE OUT A ISOLATED TORNADO IN S CENTRAL GIVEN HIGH INSTABILITY AND
INCREASING SHEAR...EVEN WITH LCLS A BIT HIGH. SFC WINDS SHOULD BACK
SOME ACROSS S CENTRL KS WITH DEEPENING SFC LOW OVER THE TX
PANHANDLE. THE ACTIVITY LOOKS TO FORM A POSSIBLE MCS WHICH SHOULD
MOVE E/SE. MANY LOCATIONS SAW HEAVY RAIN LAST NIGHT...THEREFORE ANY
ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS SO
WILL ISSUE A FLOOD WATCH FOR MOST OF SRN/SERN KS WITH THIS IN MIND.

MON-MON NIGHT:
EXPECT MCS TO BE ONGOING IN ERN KS DURING THE MORNING HOURS, WITH
REST OF THE AREA CLEARING OUT.  UNSTABLE AIRMASS REMAINS IN PLACE
ACROSS THE AREA AS SUNSHINE RETURNS, SO WITH AFTN HEATING, ANOTHER
ROUND OF SHRA/TSRA ARE POSSIBLE BY MON AFTN INTO MON NIGHT.  NEXT IN
A SERIES OF S/WV MOVES INTO THE AREA BY MON AFTN,  WITH CAP LESS
THAN TDY EXPECT RAPID DVLPMNT OF CONVECTION.  WILL HAVE TO KEEP AN
EYE ON SVR AND FLOODING POTENTIAL TMRW, WITH TNGTS CONVECTION
PLAYING A ROLE IN THESE DECISIONS.

TUE:
FRONTAL BOUNDARY MAKES ITS WAY DOWN ACROSS THE PLAINS ON TUES
HELPING TO MOVE THE LOW LEVEL MOISTURE SOUTH OF THE AREA, AS DRIER
CANADIAN AIR MOVING ACROSS KS.  WILL KEEP LOW POPS ACROSS SRN HALF
OF KS, AS SOME POST FRONTAL SHRA ARE POSSIBLE. WILL ALSO KEEP TEMPS
BELOW CLIMO AS SHALLOW COOL AIR MOVE IN BEHIND THE FRONT. PREFER ETA
GUID NUMBERS FOR HIGHS

WED-THU:
SFC RIDGE AND NW FLOW MOVES ACROSS THE AREA FOR THE MIDWEEK HELPING
TO DRY US OUT FOR A COUPLE OF DAYS.  WILL MODERATE TEMPS WITH A
WARMING TREND EXPECTED BY THE END OF THE WEEK.

FRI-SUN:
RETURN SOUTHERLY FLOW WILL BRING MORE SUMMERLIKE TEMPS TO THE AREA
FOR THE START OF THE WEEKEND. MAIN MOISTURE ADVECTION WILL STAY WEST
OF THE AREA ON FRI, SO WILL KEEP POPS OUT OF THE AREA UNTIL FRI
NIGHT, WITH THE NOCTURNAL CONVECTION CHC RETURNING.  WILL INSERT
POPS FOR THE REST OF THE WEEKEND, AS WEAK S/WVS MOVE THROUGH THE
AREA WITH WEAK SFC BOUNDARY LOCATED ACROSS THE AREA.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  91  68  83 /  50  30  40  30
HUTCHINSON      69  90  67  82 /  60  30  40  30
NEWTON          69  90  67  81 /  50  30  40  30
ELDORADO        70  90  68  83 /  50  30  40  30
WINFIELD-KWLD   72  92  69  85 /  50  30  40  30
RUSSELL         67  88  63  79 /  60  30  40  20
GREAT BEND      68  89  64  80 /  60  30  40  20
SALINA          69  90  66  81 /  50  30  40  20
MCPHERSON       69  90  66  81 /  50  30  40  20
COFFEYVILLE     72  91  70  85 /  50  30  40  30
CHANUTE         70  89  68  83 /  50  30  40  30
IOLA            70  89  68  83 /  50  30  40  30
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THIS AFTERNOON
UNTIL MONDAY MORNING FOR SOUTHERN AND SOUTHEASTERN KANSAS.
&&

JAKUB/KETCHAM/22
Hazardous weather outlook, Jul 4, 4:25 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT SUN JUL 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING
INTO THE OVERNIGHT HOURS FOR CENTRAL, SOUTHERN AND SOUTHEASTERN
KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER, AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET IN
SOUTHERN KANSAS.

WARM AIR IN THE MID LAYERS WILL PROHIBIT THUNDERSTORM DEVELOPMENT
UNTIL EARLY THIS EVENING. BUT AS AN UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA, THUNDERSTORMS SHOULD DEVELOP ACROSS WESTERN KANSAS
THIS EVENING, WITH STORMS MOVING INTO CENTRAL AND SOUTH CENTRAL
KANSAS INTO THE LATE EVENING HOURS. THE ACTIVITY WILL TRY AND FORM
INTO A COMPLEX OF THUNDERSTORMS LATER TONIGHT, AND MOVE RAPIDLY
EASTWARD ACROSS SOUTHERN KANSAS. HEAVY RAINFALL WILL ALSO BE A
THREAT WHICH COULD CAUSE SOME FLOODING. SEE THE LATEST FLOOD WATCH
FOR INFORMATION ON THIS FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL
CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS
WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER
AND HEAVY RAIN IS EXPECTED TO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING AND
OVERNIGHT ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/CJ/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:54 PM CDTSevere Thunderstorm WarningICTBarton66 min
Jul 4, 9:44 PM CDTSevere Thunderstorm WarningICTHarper, Kingman61 min
Jul 4, 9:55 PM CDTSevere Thunderstorm WarningICTReno50 min
Jul 4, 10:07 PM CDTSevere Thunderstorm WarningICTRussell38 min
Jul 4, 10:27 PM CDTSevere Thunderstorm WarningICTMcPherson63 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Jul 4, 10:47 PM CDTSevere Thunderstorm WarningICTSaline58 min
Jul 4, 11:20 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Jul 4, 11:37 PM CDTSevere Thunderstorm WarningICTButler53 min
Jul 5, 12:16 AM CDTSevere Thunderstorm WarningICTChase59 min
Jul 5, 1:31 AM CDTSevere Thunderstorm WarningICTKingman59 min
Jul 5, 1:55 AM CDTSevere Thunderstorm WarningICTHarper65 min
Jul 5, 1:59 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 5, 2:06 AM CDTSevere Thunderstorm WarningICTSumner54 min
Jul 5, 2:28 AM CDTSevere Thunderstorm WarningICTButler62 min
Jul 5, 2:43 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 5, 3:20 AM CDTSevere Thunderstorm WarningICTGreenwood70 min
Jul 5, 3:25 AM CDTSevere Thunderstorm WarningICTElk80 min
Jul 5, 3:47 AM CDTSevere Thunderstorm WarningICTChautauqua73 min
Jul 5, 3:57 AM CDTSevere Thunderstorm WarningICTWilson, Woodson78 min
Jul 5, 4:29 AM CDTSevere Thunderstorm WarningICTAllen, Neosho76 min
Jul 5, 4:52 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery68 min
Jul 5, 11:56 AM CDTSevere Thunderstorm WarningICTNeosho64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.